Arkansas, 2010

Winter Storm and Winter Weather in Arkansas, February 8 to 9, 2010

February 8 to 9, 2010 · NWS MEG · 12 events in 12 counties and zones

A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place during the early morning hours of February 8th when a mesoscale convective snow band developed ahead of the approaching low pressure system over Central Arkansas.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place during the early morning hours of February 8th when a mesoscale convective snow band developed ahead of the approaching low pressure system over Central Arkansas. The band moved across East Central Arkansas into extreme North Mississippi shortly before sunrise. This initial band of snow produced snow accumulations of 4 to 8 inches. Additional snow bands moved into the Mid-South later on in the morning and continued into the afternoon hours as the low pressure system tracked east. Heavy snow from these bands fell across portions of East Arkansas. Snow accumulations ranged from 4 to 8 inches with the heaviest falling between Jonesboro, Forrest City and West Memphis. Some sleet fell during the event as well. Snow tapered off to flurries during the evening hours of February 8th into the early morning hours of February 9th. The snow covered roads created hazardous driving conditions which caused numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 11:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 7, 11:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 PM CST SUN FEB 7 2010

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.DISCUSSION...

/ISSUED 1126 PM CST SUN FEB 7 2010/

UPDATE...05Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER NEW
MEXICO LATE THIS EVENING WHILE A RIDGE OF HIGH PRESSURE STRETCHES
FROM THE MID ATLANTIC STATES BACK THROUGH THE SOUTHEAST UNITED
STATES. ACROSS THE MID SOUTH TEMPERATURES AS OF 11 PM CST ARE
PREDOMINANTLY IN THE UPPER 20S TO LOWER 30S. PRIMARY CONCERN FOR
OVERNIGHT INTO MONDAY IS WINTER WEATHER POTENTIAL.

REGIONAL WSR-88D RADAR TRENDS CONTINUE TO SHOW A RAPID INCREASE IN
PRECIPITATION ACROSS ARKANSAS THIS EVENING AS A LOW BEGINS TO MOVE
FROM NEW MEXICO AND INTO THE SOUTHERN PLAINS. FREEZING RAIN/SNOW
HAVE BEEN REPORTED OVER THE PAST COUPLE HOURS ACROSS PORTIONS NEAR
POCAHONTAS THIS EVENING. BASED ON THE LATEST AVAILABLE
DATA...THINK THE GFS AND SREF SHORT TERM MODELS MAY BE HANDLING
THE FORECAST BEST AT THIS TIME...THOUGH NOT PERFECT. WENT AHEAD
AND ISSUED A WINTER STORM WARNING FOR NORTHEAST
ARKANSAS...MISSOURI BOOTHEEL AND LAKE COUNTY AS SIGNIFICANT
AMOUNTS OF WINTER PRECIPITATION...PREDOMINANTLY IN THE FORM OF
SNOW ARE EXPECTED. ALSO ISSUED WINTER WEATHER ADVISORIES
SURROUNDING THE WARNING AREA. ALTHOUGH MODEL SOUNDINGS SUGGEST
PRECIPITATION MAINLY IN THE FORM OF SNOW...CONCERNED THAT MODELS
MAY BE UNDERESTIMATING SOME WARM AIR ALOFT BASED ON SHORT TERM
TRENDS.

AS A RESULT...HAVE ONSET OF PRECIPITATION LATE TONIGHT STARTING
OUT AS A WINTRY MIX OF FREEZING RAIN...SLEET...SNOW TRANSITIONING
TO A RAIN/SNOW MIX ACROSS THE ADVISORY AREA DURING THE DAY MONDAY.
ACROSS THE WARNING AREA...A WINTRY MIX OF PRECIPITATION IS
EXPECTED TO TRANSITION OVER TO PREDOMINANTLY SNOW OVERNIGHT
TOWARDS MONDAY MORNING. OVERNIGHT SHIFT WILL CONTINUE TO MONITOR
WINTER WEATHER TRENDS AND MAKE ANY NECESSARY ADJUSTMENTS TO
FORECAST.

UPDATED GRIDS ALREADY PUBLISHED.

CJC

&&

.AVIATION...

06Z TAFS

DETERIORATING CONDITIONS ARE OCCURRING QUICKER THAN PREVIOUSLY
THOUGHT AT ALL SITES EXCEPT KTUP.

AT KMEM...MVFR CONDITIONS AND PRECIP WILL MOVE IN 09-11Z. KEPT MIX
OF -SNRA 1030-1900Z...BUT MAYBE MORE SN MAY OCCUR...WHICH COULD
SIGNIFICANT LOWER CONDITIONS TO IFR OR WORSE ANYTIME DURING THIS
TIME FRAME. APPEARS PRECIP SHOULD TURN OVER TO -RA AFTER 19Z. IFR
CONDITIONS ARE POSSIBLE AFTER 19Z...BUT MORE LIKELY TO HOLD OFF
UNTIL AFTER 06Z.

AT KMKL AND KJBR...MVFR CONDITIONS AND PRECIP WILL MOVE
IN...08-10Z AT KJBR...AND 10-14Z AT KMKL. IFR CONDITIONS ARE
LIKELY AT KJBR WITH -SN AFTER 19Z...WITH SOME -IP...-FZRA...AND
LIFR CONDITIONS POSSIBLE...EVEN AS EARLY AS 10Z AT THIS SITE.
MAINLY -SN EXPECTED AT KJBR. AT KMKL...WENT WITH -SNPL/-SN MENTION
13-21Z WITH SOME -RA MIXING IN AFTERWORDS...THOUGH PRECIP TYPE
CONFIDENCE REMAINS VERY LOW AT THIS SITE. IFR CONDITIONS ARE POSSIBLE
AT KMKL AFTER 13Z...ESPECIALLY IF -SN REMAINS MAIN PRECIP TYPE.

AT KTUP...CURRENT MVFR CEILING LAYER JUST EAST OF THIS SITE WILL
PROBABLY BEGIN TO SPREAD NW DURING THE NEXT FEW HOURS...SO KEPT
MVFR CONDITIONS AFTER 11Z...THOUGH CONFIDENCE OF MVFR CONDITIONS
REMAINS FAIRLY LOW. THINK BULK OF -RA WILL HOLD OFF UNTIL AFTER
00Z.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  42  30  35  29 /   0  10 100 100
MKL  39  25  37  31 /   0  10  70 100
JBR  39  27  32  25 /   0  50 100 100
TUP  44  30  44  40 /   0  10  50 100

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR CRITTENDEN-
     CROSS-ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR LAKE.

     WINTER WEATHER ADVISORY FROM 5 AM TO 4 PM CST MONDAY FOR SHELBY-
     TIPTON.

     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 6 AM CST TUESDAY FOR
     DYER-LAUDERDALE-OBION.

&&
Hazardous weather outlook, Feb 7, 10:37 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CST SUN FEB 7 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CST SUN FEB 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX OF PRECIPITATION WILL AFFECT AREAS NORTHWEST
OF A FORREST CITY ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE
LINE...MAINLY AFTER 3 AM. LIGHT SNOW AND ICE ACCUMULATIONS ARE
POSSIBLE IN THESE AREAS. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WILL IMPACT THE MID SOUTH MONDAY AND MONDAY NIGHT.

A WINTER STORM WARNING FOR MAINLY HEAVY SNOW IS IN EFFECT FOR
NORTHEAST ARKANSAS...MISSOURI BOOTHEEL...AND LAKE COUNTY TENNESSEE
THROUGH MONDAY NIGHT.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MINOR SNOW AND ICE
ACCUMULATIONS NORTHWEST OF A LINE FROM FORREST CITY ARKANSAS TO
MEMPHIS TO UNION CITY TENNESSEE.

WINTER WEATHER ADVISORIES MAY BE NECESSARY FOR AREAS NORTH OF A
HELENA ARKANSAS TO PARSONS TENNESSEE THAT ARE NOT UNDER A CURRENT
WINTER STORM WARNING OR WINTER WEATHER ADVISORY.

PLEASE REFER TO THE LATEST WINTER STORM WARNINGS...WINTER WEATHER
ADVISORIES...AND STATEMENTS FOR ADDITIONAL INFORMATION.

ANOTHER LOW PRESSURE SYSTEM WILL TRACK TO THE SOUTH OF THE
MIDSOUTH THURSDAY NIGHT INTO FRIDAY EVENING BRINGING A CHANCE FOR
LIGHT SNOW TO THE AREA. SOME MINOR SNOW ACCUMULATIONS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AND ICE AMOUNTS AND PRECIPITATION TYPES TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Phillips forecast zone
Reported by
Trained Spotter
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Up to two inches of snow fell across Phillips County.

Winter Storm, Randolph

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across Randolph County.

Winter Storm, Lawrence

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Lawrence County.

Winter Storm, Clay

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Clay County.

Winter Storm, Greene

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Greene County.

Winter Storm, Craighead

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Craighead forecast zone
Reported by
Trained Spotter
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Craighead County.

Winter Storm, Lee

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Lee County.

Winter Storm, St. Francis

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
St. Francis forecast zone
Reported by
Trained Spotter
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across St.Francis County.

Winter Storm, Mississippi

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across Mississippi County.

Winter Storm, Poinsett

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Poinsett forecast zone
Reported by
Trained Spotter
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across Poinsett County.

Winter Storm, Cross

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Cross forecast zone
Reported by
Trained Spotter
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Cross County.

Winter Storm, Crittenden

When
February 8, 3:00 AM CST to February 9, 1:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Crittenden County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217092, 217093, 217094, 217095, 217096, 217097, 217098, 217099, 217100, 217101, 217102, 217103.